Knowing The Signs Of A Drug Overdose

When a person experiences a drug overdose, they may show several physical and mental signs, such as shallow breathing, loss of consciousness, or psychosis. Loved ones of people with drug addictions can act quickly by knowing the signs of a drug overdose.

Knowing The Signs Of A Drug Overdose

An intentional or accidental drug overdose results from consuming high doses of illicit or legal drugs. 

In any case, recognizing the signs of an overdose can mean the difference between life and death. 

If someone you love deals with a substance abuse problem, they may be at a higher risk of overdose. Could you recognize overdose symptoms in a loved one? 

The signs and symptoms of drug overdose listed below may depend on the type of drug that caused the overdose. 

If you notice any of these signs in someone you care about, seek medical help right away. 

Physical Signs Of An Overdose 

You may notice the physical signs of an overdose before you notice any mental signals. 

An overdose can affect virtually every part of the body. Here are some physical signs that you or your loved one may be experiencing an overdose

1. Shallow Breathing 

Some drugs slow down the central nervous system (CNS). Alcohol, some prescription drugs, and certain illicit drugs can all have this impact. 

These CNS depressants can cause respiratory depression during an overdose. Under the most extreme circumstances, a person may lose consciousness.

Shallow breathing may result from overdosing on stimulants, which have the opposite effect of depressants and speed up the CNS. 

When they produce shallow breathing, it’s often because the person is struggling to take in enough air. 

2. Low Or Racing Heart Rate 

Depending on the drug involved, a person may experience either a low heart rate or a racing heart rate during a drug overdose. 

CNS depressants will often cause a low heart rate, while stimulants do the opposite. Both reactions can be life-threatening. 

You can get an idea of a person’s heart rate by checking their pulse. Someone with a low heart rate may have a very weak pulse, or you may struggle to find their pulse at all. 

Someone with a racing heart may not allow you to get close enough to check their pulse, but they will likely show other symptoms such as anxiety or hyperactivity. 

A person with a racing heart rate may also complain of chest pain.

3. Nausea And Vomiting 

One of the indications of many different drug overdoses is vomiting. This is especially common with alcohol poisoning. 

While vomiting may help the body rid itself of the drug, it also comes with the risk of dehydration. 

Vomiting blood comes with even more risks, and those risks may be life-threatening. 

If your loved one is not vomiting, you may also look for signs of choking or gurgling sounds, which also indicate an overdose. 

4. Body Temperature Changes

Like with many other overdose reactions, a person’s skin temperature may depend on the type of drug they took. 

Some drugs, especially CNS depressants, can cause cold and clammy skin. The body cools down as the CNS slows.

Stimulants can cause hyperthermia, or excessive warmth. In the case of hyperthermia, the body reaches higher temperatures as CNS functions speed up. 

An opioid overdose, however, can make a person appear cold. This is due to cyanosis, indicated by bluish skin or lips due to a lack of oxygen. 

5. Constricted Or Dilated Pupils 

If you notice that someone’s pupils look especially large or small, that person may be experiencing an overdose. 

Opioids and several other drugs can cause pupil constriction. Stimulants can cause pupils to dilate because they increase adrenaline. 

6. Extreme Drowsiness Or Loss Of Consciousness

One of the most dangerous signs of an overdose is unresponsiveness. 

On the less extreme end of the spectrum, a person may appear very sleepy after drug use. They may struggle to keep their eyes open, answer questions, or complete basic tasks.

On the more extreme end, a person may completely lose consciousness. They may not wake up when you try to rouse them. 

In the most dangerous cases, a person may fall into a coma as the result of a drug overdose. 

Mental Signs Of An Overdose 

If your loved one has an overdose, they may also show mental signs. Pay attention to any erratic or unusual behavior. 

Here are some mental signs of a drug overdose

1. Agitation 

A drug overdose may make a person feel extremely anxious and unable to calm down. Stimulant overdoses often cause agitation. 

In a state of agitation, a person may pace, complain about feeling nervous or lash out in anger. 

2. Delirium Or Psychosis 

During an overdose, a person can become extremely confused. 

Someone who experiences delirium may:

  • forget where they are 
  • struggle to recognize the people around them 
  • only be able to focus on a single thing or idea 
  • be unable to speak 
  • struggle to think or focus 
  • speak in ways that don’t make sense 
  • become very quiet and distant

Several drugs can cause delirium during an overdose, including hallucinogenic drugs and stimulants, causing psychosis.

Psychosis happens when a person feels disconnected from reality. They may see, feel, and believe in things that are not real. 

What To Do Do If You Suspect An Overdose 

An overdose is a medical emergency. If you think that someone near you has overdosed, call 911 immediately and stay with them until medical care arrives. 

If the person has lost consciousness, turn them to lie on their side. This way, their airway can stay clear. If they vomit while unconscious, they have a lower risk of choking.  

If you have access to naloxone (Narcan®), administer it right away if you suspect that your loved one is having an opioid overdose. 

This will reverse the life-threatening effects of opioid overdose and restore normal breathing patterns to the person overdosing. 

After emergency care is secured and your loved one is stable, you may want to consider treatment programs at a behavioral health care center.

Find Addiction Treatment In Massachusetts

A drug overdose may be a sign that your loved one has an addiction. 

If you think your loved one may be dealing with drug addiction, contact a Recovering Champions treatment specialist today. 

We can point you to detox services after an overdose, discuss inpatient treatment options, and help your loved one with a step-down outpatient treatment program.

Our addiction treatment center uses a tailored approach to help people recover from substance use and learn how to move forward. Call us today to learn about your treatment options.

Written by
Recovering Champions Editorial Team

©2022 Recovering Champions | All Rights Reserved

This page does not provide medical advice.

View this article's sources